Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 270, NWS Topeka, KS

August 17, 20195 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2019, 1:01 AM CDT for 5 counties in Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2019, 1:01 AM CDT (06:01 UTC)
Expired
Aug 17, 2019, 2:00 AM CDT
In force
59 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS

The radar

The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:24 AM CDTTSTM WND GST 60Corning, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2599 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.6
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KTOP 170601
SVRTOP
KSC013-085-117-131-149-170700-
/O.NEW.KTOP.SV.W.0270.190817T0601Z-190817T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
101 AM CDT Sat Aug 17 2019

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pottawatomie County in northeastern Kansas...
  Nemaha County in northeastern Kansas...
  Northern Jackson County in northeastern Kansas...
  Western Brown County in northeastern Kansas...
  Southeastern Marshall County in northeastern Kansas...

* Until 200 AM CDT.

* At 100 AM CDT, a severe thunderstorm was located 6 miles west of
  Corning, moving east at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Holton, Sabetha, Seneca, Horton, Onaga, Centralia, Wetmore,
  Fairview, Morrill, Whiting, Circleville, Bern, Corning, Netawaka,
  Soldier, Havensville, Goff, Vermillion, Powhattan and Oneida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9554 3965 9556 3949 9557 3939 9626
      3982 9636 4000 9590 4000 9567
TIME...MOT...LOC 0600Z 268DEG 30KT 3962 9614 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gargan
2 follow-up statements
426 
WWUS53 KTOP 170627
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
127 AM CDT Sat Aug 17 2019

KSC013-085-117-131-149-170700-
/O.CON.KTOP.SV.W.0270.000000T0000Z-190817T0700Z/
Pottawatomie-Nemaha-Jackson-Brown-Marshall-
127 AM CDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN POTTAWATOMIE...NEMAHA...NORTHERN JACKSON...
SOUTHWESTERN BROWN AND SOUTHEASTERN MARSHALL COUNTIES...

At 126 AM CDT, a severe thunderstorm was located near Soldier, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters near Corning.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Holton, Seneca, Horton, Onaga, Centralia, Wetmore, Fairview, Whiting,
Circleville, Corning, Netawaka, Soldier, Havensville, Goff,
Vermillion, Powhattan, Kickapoo Reservation, Lillis and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9554 3965 9556 3949 9557 3939 9626
      3982 9636 3987 9577 3987 9562
TIME...MOT...LOC 0626Z 280DEG 43KT 3952 9600 

HAIL...<.75IN
WIND...60MPH
 
$$

Gargan
470 
WWUS53 KTOP 170645
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
145 AM CDT Sat Aug 17 2019

KSC117-170654-
/O.CAN.KTOP.SV.W.0270.000000T0000Z-190817T0700Z/
Marshall-
145 AM CDT Sat Aug 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
northeastern Kansas.

LAT...LON 3965 9554 3965 9556 3949 9557 3939 9626
      3957 9629 3957 9624 3960 9624 3977 9563
      3979 9559
TIME...MOT...LOC 0644Z 268DEG 30KT 3953 9580 

$$

KSC013-085-131-149-170700-
/O.CON.KTOP.SV.W.0270.000000T0000Z-190817T0700Z/
Pottawatomie-Nemaha-Jackson-Brown-
145 AM CDT Sat Aug 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN POTTAWATOMIE...SOUTHERN NEMAHA...NORTHERN JACKSON
AND SOUTHWESTERN BROWN COUNTIES...

At 144 AM CDT, a severe thunderstorm was located near Circleville,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holton, Horton, Onaga, Wetmore, Whiting, Circleville, Corning,
Netawaka, Soldier, Havensville, Goff, Powhattan and Kickapoo
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3965 9554 3965 9556 3949 9557 3939 9626
      3957 9629 3957 9624 3960 9624 3977 9563
      3979 9559
TIME...MOT...LOC 0644Z 268DEG 30KT 3953 9580 

HAIL...1.00IN
WIND...60MPH
 
$$

Gargan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:38 AM CDT, 23 minutes earlier.

Area forecast discussion, Aug 17, 12:38 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1238 AM CDT Sat Aug 17 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday night)
Issued at 335 PM CDT Fri Aug 16 2019

Another complicated convective forecast for the short term periods.

Elevated showers and thunderstorms have been isolated to scattered
across much of southeast and into other portions of eastern Kansas
throughout the day. The appears largely due to continued isentropic
upglide in steep elevated lapse rates over continued cold pool
regeneration in locations to the south under seasonally-strong west-
northwest upper flow. Lower-level cloud band orientations over much
of northeastern Kansas at 19Z reinforce the idea of significant
elevated inhibition remaining to surface-based convection through
the next few to several hours. Recent water vapor imagery indicates a
strong shortwave exiting southern Idaho. This feature will continue
east-southeast into the Central Plains tonight with an increasing
low-level jet responding. Convection may form over the CWA and/or
spread east from MCS activity resulting from another day of above-
normal High Plains moisture encountering this wave. There continues
to be a strong model signal for enhanced convection and potential
training of storms over at least northern portions of the area along
the better low-level jet convergence in the 03Z to 12Z period where
850 mb dewpoints of around 19 C pool. Although confidence in
exact tracks and durations of precipitation in this regime is not
high, given several areas of one to five inches of rain falling
the in the previous 24 hours, have gone ahead with a Flash Flood
Watch in most eastern locations. Moderate to strong effective
shear and the continued steep mid-level lapse rates will support
at least some concern for large hail but the wind and tornado
threats appear somewhat lower with the stabilized afternoon
boundary layer.

Similar to last night, a general downward trend to convective
activity should take place by late morning as the wave passes and
the low level jet weakens, however outflow from overnight storms
could leave a boundary for at least small potential for elevated
activity similar to today. Little change to mid-level temps may be
enough to keep surface-based activity in check again. Greater
potential for storms again comes in the night as another upper wave
drags a boundary into the area. Overall the potential for heavy
rainfall Saturday and Saturday night is small but non-zero given
additional boundaries and wet antecedent conditions.

.LONG TERM...(Sunday through Friday)
Issued at 335 PM CDT Fri Aug 16 2019

By Sunday morning, models show a surface cold front gradually
progressing eastward out of the CWA with some lingering chances for
scattered showers and thunderstorms across east central KS through
the day.  Behind this exiting system a broad mid-level ridge will
build across the central CONUS with surface high pressure over the
Northern Plain progressing eastward toward the Great Lakes region by
early next week.  As a result, anticipate a brief stretch of dry
weather Sunday night into Tuesday.  With southerly surface winds in
place, sufficient warm, moist air advection will keep dewpoints in
the mid/upper 70s with afternoon high temperatures soaring into 90s,
which will boost heat index readings into the 100 to 105 degree
range Sunday afternoon and into the 103 to 110 degree range Monday
into Tuesday.  As a result, some heat headlines may be needed for
the early part of next week.

Precipitation chances return to the forecast by mid-week as models
show some stronger embedded shortwaves developing within the mid-
level flow, with a surface front looking to extend eastward toward
the forecast area. However, there are still notable model
differences with where this surface front may be located by mid/late
week, which will impact where the best chances for scattered showers
and thunderstorms will be focused.  Due to the low confidence in the
location of precipitation chances at this time, have just some
scattered slight to low-end chance PoPs from late Tuesday night into
Friday. The combination of scattered precipitation chances and a
nearby frontal passage should aid in cooling temperatures off some
by mid/late week with highs dropping back down into the 80s with
lows into the 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1230 AM CDT Sat Aug 17 2019

During the overnight hours, severe storms will likely impact the
terminals. Expecting mostly hail with these storms and IFR vis
restrictions with any storms as they pass through. Expecting most
storms to exit the area between 11-12Z time frame. Lingering
showers or storms could last through midday. VFR conditions should
be common into the afternoon with clearing. More storms are
expected to set up over the area near the end of the forecast
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for KSZ010>012-
022>024-026-038>040-055-056.

&&

SHORT TERM...65
LONG TERM...Hennecke
AVIATION...Drake
Hazardous weather outlook, Aug 16, 11:57 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1157 AM CDT Fri Aug 16 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-171700-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1157 AM CDT Fri Aug 16 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

There is a slight chance for thunderstorms early this afternoon.
Thunderstorm chances increase across the entire area late this
afternoon and this evening, with thunderstorms possibly continuing
for much of the night. Some of the storms late this afternoon and
tonight may be severe with large to very large hail and damaging
winds. A few tornadoes are possible late this afternoon and this
evening. Locally heavy rainfall is also possible, which could
result in flash flooding in river flooding in areas that received
heavy rainfall Thursday and Thursday night.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional rounds of thunderstorms with locally heavy rainfall
are possible Saturday through Sunday morning. Severe weather
is possible with these storms with the most likely hazards being
large hail, damaging winds, and heavy rainfall that could lead to
localized flash flooding concerns. A tornado or two is also
possible on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and this
evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 16, 11:50 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1150 PM CDT FRI AUG 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     HAIL             4 W TOPEKA              39.04N 95.75W
08/16/2019  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

JW
Local storm report, Aug 17, 12:19 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1219 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             4 ENE SILVER LAKE       39.13N 95.79W
08/17/2019  E1.50 INCH       SHAWNEE            KS   PUBLIC

&&

BD
Local storm report, Aug 17, 12:31 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1231 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             3 NE TOPEKA             39.07N 95.63W
08/17/2019  E1.25 INCH       SHAWNEE            KS   OFFICIAL NWS OBS

            AT NWS TOPEKA.

&&

JW
Local storm report, Aug 17, 12:53 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             2 NNE BERRYTON          38.96N 95.61W
08/17/2019  E1.00 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

JW
Local storm report, Aug 17, 12:55 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 AM     TSTM WND GST     2 ENE GREEN             39.44N 96.96W
08/17/2019  E60 MPH          RILEY              KS   EMERGENCY MNGR

&&

JW
Local storm report, Aug 17, 1:00 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
100 AM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     HAIL             4 NNE BERRYTON          39.00N 95.62W
08/17/2019  E1.00 INCH       SHAWNEE            KS   NWS EMPLOYEE

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 11:29 PM CDTSpecial Weather StatementTOPAnderson31 min
Aug 16, 11:38 PM CDTSpecial Weather StatementTOPShawnee37 min
Aug 16, 11:40 PM CDTSpecial Weather StatementTOPFranklin35 min
Aug 16, 11:50 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee55 min
Aug 16, 11:53 PM CDTSevere Thunderstorm WarningTOPFranklin, Osage52 min
Aug 16, 11:55 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington50 min
Aug 17, 12:01 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage44 min
Aug 17, 12:11 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley49 min
Aug 17, 12:14 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Aug 17, 12:21 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Geary, Ottawa, Riley, Washington54 min
Aug 17, 12:23 AM CDTSevere Thunderstorm WarningTOPAnderson52 min
Aug 17, 12:37 AM CDTSevere Thunderstorm WarningTOPWashington53 min
Aug 17, 12:43 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee47 min
Aug 17, 12:55 AM CDTSevere Thunderstorm WarningTOPClay, Geary, Marshall, Pottawatomie, Riley50 min
Aug 17, 1:05 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington40 min
Aug 17, 1:08 AM CDTTornado WarningTOPPottawatomie, Riley22 min
Aug 17, 1:19 AM CDTSevere Thunderstorm WarningTOPAnderson41 min
Aug 17, 1:20 AM CDTSevere Thunderstorm WarningTOPGeary, Jackson, Pottawatomie, Riley, Wabaunsee40 min
Aug 17, 1:28 AM CDTFlash Flood WarningTOPClay, Cloud, Marshall, Ottawa, Pottawatomie, Riley and 1 more4 hr
Aug 17, 1:29 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson61 min
Aug 17, 1:40 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson65 min
Aug 17, 1:43 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Jackson, Jefferson, Osage, Pottawatomie and 2 more62 min
Aug 17, 2:39 AM CDTFlash Flood WarningTOPCloud, Marshall, Republic, Washington3 hr
Aug 17, 2:42 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee48 min
Aug 17, 2:53 AM CDTFlash Flood WarningTOPDouglas, Franklin, Jackson, Jefferson, Shawnee4 hr
Aug 17, 2:58 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage47 min
Aug 17, 3:41 AM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin49 min
Aug 17, 3:51 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin39 min
Aug 17, 3:57 AM CDTRiver Flood WarningTOPDouglas17 hr
Aug 17, 4:52 AM CDTRiver Flood WarningTOPRiley25 hr
Aug 17, 4:52 AM CDTRiver Flood WarningTOPWashington21 hr
Aug 17, 5:07 AM CDTRiver Flood WarningTOPClay24 hr
Aug 17, 5:52 AM CDTSpecial Weather StatementTOPFranklin38 min
Aug 17, 9:25 AM CDTRiver Flood WarningTOPDouglas, Jefferson28 hr
Aug 17, 3:16 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Douglas, Franklin, Geary and 10 more13 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.